Last updated 04/10/00 12:26 PM
The following are five questions that can be answered in short essays (e.g., less than 1/2 handwritten page each). I will choose two of these five questions for you to answer during your examination on Tuesday, November 2nd. You must answer these questions in class without assistance from notes or your colleagues!
1. Your patient is admitted to the hospital to undergo surgery for a non-cardiovascular procedure. She is currently being treated for mild-moderate (Stage II-III) congestive heart failure and stable angina. Your patient's condition prior to surgery is well managed and by treatment with furosemide, digoxin, enalapril and isradipine. You plan to administer lidocaine. Considering the mechanisms of action (and potential toxicities) of each drug, what adverse cardiovascular interactions with lidocaine might you anticipate?
2. Describe the mechanism(s) of action of the osmotic diuretic, mannitol. What would be an indication (rationale) for administering it during surgery? How could administration of sodium nitroprusside interfere with its diuretic efficacy?
3. Your patient has been treated for many years with propranolol to control his hypertension. Explain why abrupt withdrawal of the ß-blocker would be deleterious in terms of the cardiovascular reflexes and cellular mechanism(s) that underlies these effects.
4. Choose a Class I Na+ channel blocker. Explain its cellular mechanism(s) of action and how it may be potentially pro-arrhythmic. Include in your answer whether this blocker is selective for specific cells (e.g., for rapidly depolarizing cells or cells with long/short action potential durations), and how this property affects its efficacy and toxicity.
5. Your patient's exertional angina is now refractory to the combination of nitroglycerin and propranolol, so her physician added a Ca2+ channel blocker to the regime. Discuss the rationale for co-administering the ß-blocker and nitrate (for initially treating the angina) and which Ca2+ channel blocker (i.e., verapamil, diltiazem or nimodipine) would be indicated (and why).
Return To The MNA 2001 Homepage